Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 246, NWS Goodland, KS

August 7, 2004Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2004, 3:08 PM MDT for Kit Carson County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2004, 3:08 PM MDT (21:08 UTC)
Expired
Aug 7, 2004, 4:15 PM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
2625 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 072108
SVRGLD
COC063-072215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MDT SAT AUG 7 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 415 PM MDT

* AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTH OF VONA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VONA AROUND 320 PM MDT...
  STRATTON AROUND 340 PM MDT...
  BETHUNE AROUND 410 PM MDT...
  BURLINGTON AROUND 415 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3938 10316 3903 10318 3904 10206 3957 10205

$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:08 PM MDT, 1 hour earlier.

Area forecast discussion, Aug 7, 2:08 PM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT SAT AUG 7 2004

.DISCUSSION...CONVECTION IS DEVELOPING OVER THE FRONT RANGE OF THE
ROCKIES THIS AFTERNOON. RUC PUSHES CONVECTION OVER THE PLAINS AFTER
21Z...AND ALONG THE KS/CO BORDER BY 00Z. THIS IS REASONABLE GIVEN
SURFACE DEWPOINTS IN THE MID 60S IN NORTHWEST KANSAS. SOME
UNOFFICIAL MESONET SITES ARE EVEN SHOWING DEWPOINTS IN THE LOWER
70S. WATER VAPOR IMAGERY SHOWS A DECENT SHORT WAVE MOVING OVER
COLORADO. SURFACE TROUGH CURRENTLY EXTENDS FROM CENTRAL NEBRASKA TO
SOUTHEAST COLORADO. THIS SHOULD PROVIDE ENOUGH SURFACE CONVERGENCE
TO PRODUCE SCATTERED THUNDERSTORMS OVER THE WESTERN HALF OF FORECAST
AREA THIS EVENING. WILL MONITOR CONVECTIVE DEVELOPMENT THROUGH THE
AFTERNOON AND ADJUST THE FORECAST ACCORDINGLY.

COLD FRONT REMAINS ON TRACK...AND WILL PUSH THROUGH THE AREA BETWEEN
15Z-18Z SUNDAY. THE AIR MASS WILL CONTINUE TO BE MOIST SOUTH OF
THE FRONT...SO EXPECT CONVECTION TO DEVELOP ALONG FEATURE DURING THE
EARLY AFTERNOON. THE BEST CHANCE WILL BE SOUTH AND EAST IN THE
FORECAST AREA. TEMPERATURES SHOULD WARM AHEAD OF THE FRONT TO LEVELS
SLIGHTLY HIGHER THAN NUMERICAL GUIDANCE. THE AIR MASS WILL DRY AND
COOL BEHIND FRONT FOR A MILD DAY MONDAY.

NORTHWEST FLOW ALOFT WILL REMAIN OVER THE PLAIN STATES THROUGH MID
WEEK. OCCASIONAL SHORTWAVES AND POSITION OF 300 MB JET SUPPORT
BRINGING A CHANCE OF THUNDERSTORMS TUESDAY. COOL AIR MASS MAY
INHIBIT SURFACE INSTABILITY TUESDAY...BUT UPSLOPE SURFACE WINDS AND
UPPER DYNAMICS SHOULD BE ENOUGH TO OVERCOME THE LIMITATION.
TEMPERATURES TUESDAY WILL BE TRICKY. THERE IS A POSSIBILITY OF BEING
UNDER A LOW OVERCAST DURING THE DAY...SO TEMPERATURES IN THE UPPER
60S ARE POSSIBLE. ON THE OTHER HAND...CLEARING SKIES WOULD PRODUCE
TEMPERATURES IN THE LOWER 80S. WILL PAINT A LARGE THERMAL CONTRAST
FROM WEST...WHICH WILL BE WARMER AND DRIER...TO THE EAST.

NORTHWEST FLOW WILL CONTINUE THE REST OF THE FORECAST AS 500 MB
RIDGE EXTENDS OVER THE WESTERN UNITED STATES AND HUDSON BAY LOW
REMAINS THERE. THIS WILL PROVIDE THE AREA WITH BELOW NORMAL
TEMPERATURES. ALTHOUGH WILL KEEP THE FORECAST DRY DUE LACK OF MAJOR
SURFACE OR MID LEVEL FEATURES...MINOR SHORTWAVES COULD PRODUCE
CONVECTION DURING ANY OF THE EXTENDED DAYS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

MENTZER
Hazardous weather outlook, Aug 7, 5:36 AM MDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
536 AM MDT SAT AUG 7 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
536 AM MDT SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL REDUCE VISIBILITY TO ONE HALF MILE IN SOME
AREAS...MAINLY WEST OF GOODLAND. MOTORISTS SHOULD BE ALERT TO
POSSIBLE RAPID CHANGES IN VISIBILITY THROUGH ABOUT 9 AM THIS MORNING.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER FAVORABLE TERRAIN AREAS OF
EASTERN COLORADO THIS AFTERNOON AND ALONG A WEAK SURFACE TROUGH OR
DRYLINE WHICH IS FORECAST TO BE SITUATED JUST WEST OF THE
KANSAS-COLORADO STATE LINE BY LATE AFTERNOON. MODERATE INSTABILITY
WILL BE IN PLACE EAST OF THIS TROUGH...HOWEVER CONVERGENCE ALONG THE
SURFACE TROUGH WILL BE WEAK. A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE BY LATE AFTERNOON OVER EXTREME EASTERN COLORADO MOVING INTO
WESTERN KANSAS EARLY THIS EVENING. CLOUD-TO-GROUND LIGHTNING AND HAIL
ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY AFTERNOON AND NIGHT.
THE MAIN THREAT WILL BE CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OVER EASTERN
COLORADO AND EXTREME WESTERN KANSAS.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:25 PM MDTSevere Thunderstorm WarningGLDYuma65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.